My Doctor Does Not Understand Me

By Kristina Randle, Ph.D., LCSW

I have been diagnosed bipolar. I believe that the doctor may just want to get his money out of me. I feel that I am perfectly fine and I don’t need any help. I am on Lamictil, Risperdal, and Lexapro. They are making it harder for me. It’s making me lose my energy and my ability to talk. Its made me an emotionless statue. I stopped taking them recently and feel better. I didn’t even want to go to him I was forced to after a bad cutting episode. I had to do it or the world would think I am afraid to do it. I never show fear. I never really relate to anyone. I believe that its better to stay away from them, cause all people do is harm each other. I am always depressed and he wonders why. I am getting tormented by people talking about me behind my back. I can never even make my mind. I feel like a screw-up. That’s all I am told I am, so I stick with it. How can I get the doctor to understand what I am experiencing is real, not some kind of morbid fantasy?

A. I understand your concern about your doctor. It does not seem that you and he are “on the same page.” You agreed to take the medication he prescribed but stopped because you believed that it took away your ability to have emotions. The medications made you feel numb. This is not an uncommon complaint among individuals who take psychiatric medications.

You also state in a letter that you feel better. That might be another reason why you stopped the medication. This is also very common. People begin the medication, they feel better and then they stop taking it. The problem is that it is the medication that is helping the individual to feel better. When the medication is stopped the individual may feel good for a short while but eventually and in most cases, their symptoms return. That is an important point to understand. You may feel good now but the symptoms usually return and I think in your case this might already be occurring.

I am not taking the doctor’s “side” in this matter but it is important to understand his perspective. In your letter you describe symptoms that are not well controlled. For example, you hear people talking behind your back. This may indicate paranoia. When a doctor learns that his client is experiencing paranoia, logically his suggestion is treatment. In your case he specifically suggested medication. Medication can be a very effective treatment for paranoia. You worry that your doctor doesn’t believe what you say but I think he does, which is why he prescribed the medication.

The doctor’s perspective may be difficult to understand in the midst of paranoia. The underlying condition causing the paranoia may block your ability to think logically but it is important that you trust your doctor. He is trying to reduce and hopefully eliminate the paranoia that you have described as torturous. He is trying to help you.

Perhaps the two of you could compromise. Maybe you could request a lower dose of the medication. A lower dose may not have the same of dulling effect on your emotions that the higher dose has. I have worked with many people who were able to lower their medication dosage and had a much easier time tolerating the medication.

If you choose not to return to the same doctor then I hope you will strongly consider seeing another one in the very near future. The concern is that you are actively symptomatic and in my experience, paranoia and related symptoms typically don’t get better on their own. They require treatment usually in the form of medication. If you decide against medication then I hope you will strongly consider other types of treatment such as therapy or intensive case management. I hope you will take my advice and continue treatment. Thank you for your question. I wish you the best of luck. Please write back if you have any followup questions.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 30 Dec 2009

APA Reference
Randle, K. (2009). My Doctor Does Not Understand Me. Psych Central. Retrieved on November 22, 2014, from http://psychcentral.com/ask-the-therapist/2009/12/30/my-doctor-does-not-understand-me/